Georgia, 2011

Hail and Damaging Winds in Georgia, June 21, 2011

June 21, 2011 · NWS CAE · 8 events in 3 counties and zones

Clusters of severe thunderstorms moved through the CSRA and produced wind damage and some hail. Damage was mainly to trees, some of which fell on homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Clusters of severe thunderstorms moved through the CSRA and produced wind damage and some hail. Damage was mainly to trees, some of which fell on homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 21, 7:50 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 7:50 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
850 AM EDT TUE JUN 21 2011

.SYNOPSIS...
MUCH ABOVE NORMAL TEMPERATURES WILL LINGER THROUGH MID-WEEK AS
AN UPPER LEVEL RIDGE BUILDS INTO THE AREA. SLIGHT COOLING IS
EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF THUNDERSTORMS
INCREASES.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING DEW POINTS STARTING OFF IN THE UPPER 60S TO LOWER 70S.
WITH THE UPPER LEVEL RIDGE OVER THE AREA DONT EXPECT MUCH MIXING
OUT THIS AFTERNOON...SO DEW POINTS SHOULD DROP INTO THE LOW TO MID
60S THIS AFTERNOON. HENCE THE HEAT ADVISORY FOR MUCH OF THE EASTERN
HALF OF THE FORECAST AREA WITH HEAT INDICIES AROUND 105 THIS
AFTERNOON. RIDGE SHOULD LIMIT AFTERNOON CONVECTION. SHORT WAVE
TROUGH OVER WESTERN ALABAMA LIFTING NORTHEAST THIS MORNING AND
SHOULD RIDE OVER THE RIDGE AND MODELS SUGGEST NO FORCING FROM THIS
FEATURE. HOWEVER NAM MODEL IS SUGGESTING A SEA BREEZE FRONT THIS
AFTERNOON AND THERMAL SURFACE TROUGH ACROSS MIDLANDS ENHANCING
CONVERGENCE IN THE MIDLANDS THIS AFTERNOON. AIR MASS MODERATELY
UNSTABLE. BUT WITH LFC HIGH AND FORCING WEAK WILL LEAVE POPS BELOW
15 PERCENT. TEMPERATURES SHOULD BE A COUPLE OF DEGREES WARMER THAN
YESTERDAY...WITH LESS MIXING IT SHOULD BE MORE HUMID SO HEAT
ADVISORY FOR MOST OF THE AREA EXCEPT PIEDMONT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO
MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE
POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS
ESPECIALLY FOR THE WESTERN COUNTIES AS MOISTURE INCREASES. MODELS SUGGEST
SLIGHTLY COOLER MAXIMUM TEMPERATURES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE
CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE
MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE
WEEK AS WELL. MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED
PERIOD. MAX TEMPS GENERALLY IN THE LOWER 90S THROUGH THE
WEEKEND...RISING INTO THE MIDDLE 90S BY MONDAY. OVERNIGHT LOWS
REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. WEAK HIGH
PRESSURE AND AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION
THROUGH THE TAF PERIOD. WINDS WILL BECOME WEST-NORTHWEST 10 KNOTS
OR LESS THEN SHIFT SOUTHWEST LATE IN THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON CONVECTION COULD
PRODUCE MVFR CONDITIONS WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     SCZ016-022-025>031-035>038-041.
GA...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     GAZ063>065-077.
&&

SYNOPSIS...
NEAR TERM...02
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 21, 3:50 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT TUE JUN 21 2011

GAZ040-SCZ015-018-020-021-220900-
LINCOLN-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
450 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-SCZ016-022-025>031-035>038-041-220900-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
450 AM EDT TUE JUN 21 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 117 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 21, 10:30 AM EST to 10:34 AM EST
Where
Richmond County, 1.8 mi SW of Elwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.330, -82.140

HAM radio operator reported a large Oak tree uprooted off of Farington Drive near Ft. Gordon.

Thunderstorm Wind, Lincoln

When
June 21, 6:19 PM EST to 6:23 PM EST
Where
Lincoln County, 2.21 mi NW of Lincolnton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.800, -82.510

Sheriff reported trees down along Metasville road west of Lincolnton.

Hail, Richmond

When
June 21, 6:58 PM EST to 7:00 PM EST
Where
Richmond County, 2.82 mi SSW of Hephzibah
Measured
1 in hail
Reported by
Public
Coordinates
33.280, -82.110

Public reported quarter size hail in Hephzibah.

Hail, Richmond

When
June 21, 7:10 PM EST to 7:14 PM EST
Where
Richmond County, 1.86 mi WSW of Gracewood
Measured
0.88 in hail
Reported by
Public
Coordinates
33.360, -82.060

Public reported nickel size hail.

Thunderstorm Wind, Richmond

When
June 21, 7:34 PM EST to 7:38 PM EST
Where
Richmond County, 1.38 mi S of (Ags)bush Fld August
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.350, -81.970

Trained spotter reported a gust of 60 mph south of Augusta.

Thunderstorm Wind, Burke

When
June 21, 10:10 PM EST to 10:14 PM EST
Where
Burke County, 0.69 mi N of Keysville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.240, -82.230

Fire reported powerlines down with outages in the Keysville area.

Thunderstorm Wind, Richmond

When
June 21, 10:22 PM EST to 10:26 PM EST
Where
Richmond County, 2.15 mi SSW of Hephzibah
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.290, -82.110

Sheriff reported trees and powerlines down in the Hepzibah area.

Thunderstorm Wind, Richmond

When
June 21, 10:43 PM EST to 10:47 PM EST
Where
Richmond County, 0.69 mi S of South Nellieville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.460, -82.000

Sheriff reoprted trees and powerlines down in the Augusta and surrounding areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302070, 302071, 302068, 302069, 302075, 302072, 302073, 302074.